Alert archive / Ohio / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 108, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Aug 22, 2017, 2:01 PM EDT for Greenup County, Kentucky; Gallia County, Jackson County, Lawrence County, Ohio. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 22, 2017, 2:01 PM EDT (18:01 UTC)
- Expired
- Aug 22, 2017, 2:45 PM EDT
- In force
- 44 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Greenup County, KY, Gallia County, OH, Jackson County, OH, Lawrence County, OH
The radar
The Charleston,WV radar (KRLX), 101 km from the middle of the area, began a volume at 18:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 22, 2:16 PM EDT | HAIL 0.25 | 5 Se South Shore, KY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 22, 12:39 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.0 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 793 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 939 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 211 m²/s²
- 0-3 km storm-relative helicity
- 187 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 4.7
The text
As transmitted.
865
WUUS51 KRLX 221801
SVRRLX
KYC089-OHC053-079-087-221845-
/O.NEW.KRLX.SV.W.0108.170822T1801Z-170822T1845Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
201 PM EDT TUE AUG 22 2017
The National Weather Service in Charleston West Virginia has issued a
* Severe Thunderstorm Warning for...
North central Greenup County in northeastern Kentucky...
Northwestern Gallia County in southeastern Ohio...
Southeastern Jackson County in southeastern Ohio...
Northwestern Lawrence County in southeastern Ohio...
* Until 245 PM EDT
* At 200 PM EDT, a severe thunderstorm was located over South Shore,
or near Portsmouth, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Portsmouth, Oak Hill, Lake Vesuvius, New Boston, Greenup, Letitia,
Franklin Furnace, Gallia, Vernon, South Shore, Haverhill,
Sciotoville, Grays Branch, Pedro and South Portsmouth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3873 8303 3876 8289 3865 8286 3865 8277
3868 8276 3868 8270 3875 8266 3885 8265
3885 8272 3894 8243 3861 8253 3858 8279
3859 8278 3860 8274 3864 8277 3864 8286
3858 8283 3855 8304
TIME...MOT...LOC 1800Z 257DEG 32KT 3869 8300
HAIL...1.00IN
WIND...60MPH
$$
MEC1 follow-up statement
731
WWUS51 KRLX 221824
SVSRLX
Severe Weather Statement
National Weather Service Charleston WV
224 PM EDT TUE AUG 22 2017
KYC089-221833-
/O.CAN.KRLX.SV.W.0108.000000T0000Z-170822T1845Z/
Greenup KY-
224 PM EDT TUE AUG 22 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL GREENUP COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 900 PM EDT for
southeastern Ohio.
LAT...LON 3865 8277 3868 8276 3868 8270 3875 8266
3885 8265 3885 8272 3894 8243 3861 8253
3858 8279 3859 8278 3860 8274 3864 8277
TIME...MOT...LOC 1823Z 257DEG 32KT 3874 8274
$$
OHC053-079-087-221845-
/O.CON.KRLX.SV.W.0108.000000T0000Z-170822T1845Z/
Gallia OH-Jackson OH-Lawrence OH-
224 PM EDT TUE AUG 22 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT
FOR NORTHWESTERN GALLIA...SOUTHEASTERN JACKSON AND NORTHWESTERN
LAWRENCE COUNTIES...
At 223 PM EDT, a severe thunderstorm was located near South Webster,
or near Wheelersburg, moving east at 35 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Oak Hill, Lake Vesuvius, Gallia, Vernon and Pedro.
#
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3865 8277 3868 8276 3868 8270 3875 8266
3885 8265 3885 8272 3894 8243 3861 8253
3858 8279 3859 8278 3860 8274 3864 8277
TIME...MOT...LOC 1823Z 257DEG 32KT 3874 8274
HAIL...0.75IN
WIND...60MPH
$$
MECWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 6:37 AM EDT, 7 hours 24 minutes earlier.
Area forecast discussion, Aug 22, 6:37 AM EDT, 7 hours 24 minutes before
Area Forecast Discussion National Weather Service Charleston WV 637 AM EDT Tue Aug 22 2017 .SYNOPSIS... Strong cold front with strong to possibly severe storms later today into tonight. Cooler and drier high pressure into the weekend. && .NEAR TERM /THROUGH TONIGHT/... As of 630 AM Tuesday... No significant changes. As of 315 AM Tuesday... Models are in agreement on a strong cold front dropping southeast through the area tonight under an amplifying northern stream upper trough. This system has both dynamics and a very moist and unstable airmass in place ahead of the front. This will likely result in a well defined line of strong to severe thunderstorms, supported by SPC forecasts. The big forecast question then is the timing of this line to move across. There are model differences in that some are initially prefrontal along a surface boundary laid out by overnight convection back in Indiana, while others are closer to the front itself. Will go with the prefrontal boundary scenario, in which the line should regenerate by early this afternoon from northeast Ohio to north central Kentucky. The line is expected to intensify and accelerate southeast across the area this afternoon into early tonight, possibly accompanied by damaging winds and large hail. The most likely areas for potential severe thunderstorms will be over northeast Kentucky, southeast Ohio and the northwest half of West Virginia this afternoon and evening, then weakening as the line gets into the southeastern half of West Virginia and southwest Virginia late this evening and early tonight. Ahead of this line, there may be isolated pop up storms this afternoon. This scenario will take away much of the convection with the cold front itself that follows tonight, so will keep much lower pops behind this line and until the front passes. It will be hot and more humid today under sunshine ahead of the line, with highs 85 to 91. For tonight, intensity of the line of convection as it moves across the south and east will diminish with loss of heating, while showers will be ending from west to east in the low lands following the front, as drier air filters in. Any lingering showers by dawn will mostly be confined to the central and southeast mountains with some cold advection northwest upslope flow acts on some remaining low level moisture behind the front. && .SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/... As of 220 AM Tuesday... The post frontal environment will dry out quickly in northwest flow with broad scale surface high pressure building into the Ohio Valley. Some low level moisture advects back into the area in wrap around moisture, which would suggest sprinkles to isolated shower chances over the far northern CWA. However, leaving this out for now, and should be firmly entrenched north in the PBZ area. Temperatures give a slight hint to the twilight of summer with lowland 70s and dewpoints in the 50s for the short term. && .LONG TERM /SATURDAY THROUGH MONDAY/... As of 220 AM Tuesday... Outside of some isolated mountain showers, the extended is dry on the front end, with high pressure centered over eastern Canada controlling our forecast area. An upper level low will dig into the upper Mississippi Valley, meander eastward as it becomes cut off, and slow advects chances for showers into the western zones. As mentioned in past discussions, the dominant ridge/trough pattern across the CONUS from west to east will remain dominant. Expecting a slight increase in temperatures from the short term. && .AVIATION /12Z TUESDAY THROUGH SATURDAY/... 12Z Tuesday thru 12Z Wednesday... As of 630 AM Tuesday... Strong cold front moves across the area late this afternoon and tonight, well preceded by a line of strong to severe thunderstorms. Thru 13Z... Cirrus on the increase early morning. This, and some flow should keep dense fog in only the most protected valleys. Did include LIFR at EKN in the deeper valley and with the thinest clouds til 13Z. Elsewhere, marginal MVFR valley fog at best possible. Today after 13Z... Out ahead of aforementioned line of thunderstorms, VFR with generally cirrus this morning, then SCT-BKN clouds 4000-6000 feet AGL after 17Z with isolated thunderstorms mainly west. Light south winds becoming southwest 10 to 20 KTS and gusty by late morning. Best estimate. Line of TSTMS expected to arrive at Ohio River 20Z-22Z and CKB-CRW line 23Z-01Z and into the mountains 01Z- 03Z. Conditions varying greatly within this line, lowering to IFR at times, so will put PROB30 in TAFS at this distant time frame, with strong gusty west winds and hail possible. Behind this line, outside of mountains generally VFR ceilings 3500-5000 feet, with scattered showers for 2-4 hours, then clouds decreasing in the west. In the mountains, MVFR/IFR ceilings, and showers will linger thru rest of period. Winds becoming west 5 to 8 KTS behind the front which will reach the mountains around 06Z. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z WEDNESDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Main line of storms with cold front later today could arrive a bit earlier than forecast. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 10 11 12 13 14 15 16 17 18 19 20 21 EDT 1HRLY 06 07 08 09 10 11 12 13 14 15 16 17 CRW CONSISTENCY H M H H H H H H H H M M HTS CONSISTENCY H H H H H H H H H H M M BKW CONSISTENCY H H H H H H H H H H M M EKN CONSISTENCY L L L H H H H H H H M M PKB CONSISTENCY M M M H H H H H H H M L CKB CONSISTENCY H H H H H H H H H H M M AFTER 12Z WEDNESDAY... IFR possible in low stratus and showers/fog into early Wednesday for mountains. River valley fog possible each morning through the weekend. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...JMV/26 NEAR TERM...JMV SHORT TERM...26 LONG TERM...26 AVIATION...JMV
Hazardous weather outlook, Aug 22, 2:46 AM EDT, 11 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 246 AM EDT Tue Aug 22 2017 KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>032- 039-040-230700- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason- Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt- Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer- Lewis-Harrison-Taylor-Upshur-Barbour- 246 AM EDT Tue Aug 22 2017 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, and portions of central West Virginia, northern West Virginia, southern West Virginia and western West Virginia. .DAY ONE...Today and Tonight. There is a slight risk of severe thunderstorms this afternoon and evening with damaging winds and large hail. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ003-004-WVZ033-034-515>526-230700- Dickenson-Buchanan-McDowell-Wyoming-Northwest Raleigh- Southeast Raleigh-Northwest Fayette-Southeast Fayette- Northwest Nicholas-Southeast Nicholas-Northwest Webster- Southeast Webster-Northwest Pocahontas-Southeast Pocahontas- Northwest Randolph-Southeast Randolph- 246 AM EDT Tue Aug 22 2017 This Hazardous Weather Outlook is for southwest Virginia, and portions of northeast West Virginia, southeast West Virginia and southern West Virginia. .DAY ONE...Today and Tonight. Strong thunderstorms are possible this evening with gusty winds and small hail. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 1:34 PM EDT | Severe Thunderstorm Warning | RLX | Greenup | 26 min |
| Aug 22, 2:17 PM EDT | Special Weather Statement | RLX | Vinton | 28 min |
| Aug 22, 2:40 PM EDT | Severe Thunderstorm Warning | RLX | Gallia, Lawrence | 35 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2017Severe Thunderstorm Warnings in Kentucky, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.